Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

Aspirin caused heartburn, nausea, insomnia and brown stools. Are my symptoms considered short term?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 339 Questions
Gastric - another question - short term??? :

I was on an aspirin post surgery regime 325mg 2x/day required by surgeon to prevent clotting when i started having heartburn gas nausea insomnia dark brown floating stool Only took aspirin for 2 weeks and then stopped b/c of all the stomach problems..My primary dr put me on prosilec and carafate for a couple of weeks to see if this would calm things down.. is it possible that mystomach will heal? i stopped taking aspirin as stomach was rebelling. i have been having symptoms daily for a week Is that considered short term as a Dr Kini who posted an answer to my question previouly said if it the problem is short term and i take prilosec and carafate for 4 - 8 weeks than stomach shoud heal but i dont know what he meant by short term. Was he talknig about only only being on aspirin for 2 weeks did not do severe damage or was he talking about symptoms which I have had daily for a week. And if so are these symptoms still considered short term. And will these symptoms go away when stomach heals. I hope this is not chronic.
Posted Thu, 3 May 2012 in Digestion and Bowels
Answered by Dr. Poorna Chandra K.S 4 hours later
Hi and thanks for the query
Stomach has defensive mechanisms which prevent damage from acid like the mucosal bicarbonate and mucus (which trap the acid and neutralise it) and the mucosal blood flow (which supplies the bicarbonate and nutrients for the maintenace of mucosal health)
Aspirin induces gastric damage by impairing these defence mechanisms and the resultant damage may vary from redness or hyperemia to erosions to ulcers. Presence of a bug in stomach called H pylori increses the potential of aspirin to cause such injury.
If the heartburn, nausea and abdominal bloating/discomfort if short lasting (<2-3weeks) and are temporally associated with aspirin intake then stoppage of aspirinalond with proton pump inhibitors like prosilec along with prokinetics (domperidone/lesuride/cinatapride) will heal the lesions and bring symptom relief.
Avoidance of smoking and alcohol will also help
Long standing (>1m) or recurrent symptoms irrespective of aspirin use may suggest either a H pylori infection or a compromised lower esophageal sphincter and may require further work up.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor